From Neurology Advisor
Results of a recent population-based study published in Vaccine indicate a significant correlation between the H1N1 vaccine and both narcolepsy and hypersomnia.1
Narcolepsy was a widely observed adverse effect of the H1N1 vaccine used in the 2009 influenza pandemic. A 2013 study in Sweden2 reported that rates of narcolepsy were 25 times higher after vaccination than before.2 Further investigations in Sweden, Finland, Denmark, Norway, Italy, the Netherlands, the United Kingdom, and Ireland all reported increases in narcolepsy associated with the vaccine, particularly among children and adolescents.2-7
The current study,1 led by Lill Trogstad, PhD, from the Norwegian Institute of Public Health in Nydalen, Norway, evaluated data collected from the Norwegian National Registry between October 1, 2009, and December 31, 2012 on 1,638,526 residents aged 3-29 years. Of that population, 687,982 (41.9%) were vaccinated during the pandemic, compared with 59,207 (3.6%) who had confirmed diagnoses of influenza during that period.